Immune checkpoint-mediated myositis and myasthenia gravis: A case report and review of evaluation and management.

Journal Article (Journal Article;Review)

BACKGROUND: We present a case of myositis and possible overlapping neuromuscular junction disorder following treatment with nivolumab for recurrent/metastatic head and neck squamous cell carcinoma (HNSCC). METHODS: We report a 75-year-old man with recurrent stage IVA, T1N2cM0 oral cavity HNSCC treated with weight-dosed nivolumab who presented three weeks later with severe fatigue, generalized weakness, and bilateral ptosis. Evaluation demonstrated elevated creatine kinase and myopathic motor units on electromyography, supporting a diagnosis of an underlying muscle disease. Elevated serum acetylcholine receptor binding antibodies raised the possibility of concurrent myasthenia gravis. RESULTS: He received corticosteroids and plasmapheresis without improvement in muscle weakness. His course was complicated by bacteremia, cardiac arrest, and concerns for recurrent malignancy. Following a two-month hospital stay, he was made comfort care and died. CONCLUSIONS: With increasing usage of checkpoint inhibitors in HNSCC, clinicians must be aware of and vigilant for associated rare but serious adverse events.

Full Text

Duke Authors

Cited Authors

  • Kang, KH; Grubb, W; Sawlani, K; Gibson, MK; Hoimes, CJ; Rogers, LR; Lavertu, P; Yao, M

Published Date

  • September 2018

Published In

Volume / Issue

  • 39 / 5

Start / End Page

  • 642 - 645

PubMed ID

  • 29903623

Pubmed Central ID

  • 29903623

Electronic International Standard Serial Number (EISSN)

  • 1532-818X

Digital Object Identifier (DOI)

  • 10.1016/j.amjoto.2018.06.003

Language

  • eng

Conference Location

  • United States